Kansas, 2009

Hail and Damaging Winds in Kansas, August 10, 2009

August 10, 2009 · NWS ICT · 20 events in 8 counties and zones

Elevated thunderstorms developed across Northwest Kansas and moved east into Central Kansas during the morning hours of August 10th, 2009. One or two of the thunderstorms developed into heavy precipitation supercells and become prolific damaging wind producers as they moved south of the city of LIncoln, Kansas and into the city of Salina, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$499,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Elevated thunderstorms developed across Northwest Kansas and moved east into Central Kansas during the morning hours of August 10th, 2009. One or two of the thunderstorms developed into heavy precipitation supercells and become prolific damaging wind producers as they moved south of the city of LIncoln, Kansas and into the city of Salina, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 10, 5:23 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 10, 5:23 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
623 AM CDT MON AUG 10 2009

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
PATCHY MVFR FOG IS POSSIBLE ACROSS PARTS OF CENTRAL KANSAS UNTIL
MID-MORNING TO THE NORTH OF A STATIONARY FRONT...OTHERWISE VFR
CONDITIONS ARE EXPECTED TO PREVAIL DURING THE DAYLIGHT HOURS
ACROSS THE AREA. HOWEVER...WIDELY SCATTERED CONVECTION IS EXPECTED
TO DEVELOP BY MIDDAY AND CONTINUE THRU THE AFTERNOON...WITH BRIEF
PERIODS OF MVFR OR IFR CONDITIONS. FOR NOW WILL JUST COVER
CONVECTIVE CHANCES WITH VCTS. BETTER CHANCES FOR SCATTERED TO
NUMEROUS SHOWERS/THUNDERSTORMS WILL COME TONIGHT AS THE SURFACE
FRONT BEGINS TO DRIFT SOUTH AS A COLD FRONT. AREAS OF MVFR CIGS
CAN BE EXPECTED AS WELL ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

KED

&&

.PREV DISCUSSION... /ISSUED 317 AM CDT MON AUG 10 2009/

DISCUSSION...

MAIN FORECAST CONCERN WILL BE CONVECTIVE CHANCES TODAY AND TONIGHT.

SYNOPSIS:
DIFFUSE SURFACE FRONT EXTENDS FROM NORTH OF KICT TO NEAR KMHK. IN
THE UPPER LEVELS CURRENTLY HAVE A STRONG SHORTWAVE TRACKING ACROSS
THE NORTHERN PLAINS AND APPROACHING THE WESTERN GREAT LAKES REGION.
ANOTHER WEAKER PIECE OF ENERGY IS MOVING ACROSS THE NORTHERN ROCKIES
AND IS SITUATED OVER NW CO/WESTERN WY.

TODAY-TONIGHT:
THESE TWO PERIODS LOOK TO BE THE MOST ACTIVE THROUGH THIS FORECAST
PACKAGE. WATCHING A COUPLE AREAS FOR POSSIBLE CONVECTIVE DEVELOPMENT
THIS MORNING. RUC ANALYSIS IS SHOWING A WEAK COLD POCKET ALONG THE
310K SURFACE THAT IS SLIDING ACROSS SE KS ALONG WITH SOME UPPER
DIVERGENCE AND MID LEVEL MOISTURE CONVERGENCE. ANOTHER AREA TO WATCH
AFTER 12Z WILL BE OVER THE NW PORTION OF FORECAST AREA. STORMS
DEVELOPED OVER NE CO IN AN AREA OF ENHANCED ISENTROPIC LIFT ALONG
THE 310K. SOME OF THIS ACTIVITY MAY TRY TO MAKE IT INTO NW KS LATER
THIS MORNING.

SURFACE FRONT WILL CONTINUE TO WASH OUT TODAY AND BY THIS AFTERNOON
WHAT IS LEFT OF IT WILL STRETCH FROM SW KS ACROSS THE CENTRAL
PORTION OF THE STATE. WITH AN UNSTABLE AIRMASS IN PLACE WITH MINIMAL
CAP...STORMS COULD DEVELOP ANYWHERE ALONG THIS WEAK FRONT WITH
MODELS SHOWING THE BEST SURFACE CONVERGENCE OVER SW KS. THE MORE
WIDESPREAD CONVECTION WILL LIKELY COME AFTER DARK AS CURRENTLY HAVE
HIGH CONFIDENCE THAT AN MCS WILL AFFECT THE AREA. THERE ARE A COUPLE
SCENARIOS WITH THE EVOLUTION OF THE OVERNIGHT MCS. FIRST OFF THERE
SEEMS TO BE SOME MODEL CONSENSUS IN DEVELOPING ADDITIONAL CONVECTION
OVER NW KS IN RESPONSE TO THE UPPER WAVE EJECTING OUT OF THE
NORTHERN ROCKIES WITH THIS ACTIVITY TRACKING SE ACROSS THE FORECAST
AREA OVERNIGHT. THERE IS ALSO THE POSSIBILITY THAT CONVECTION
DEVELOPS OVER CENTRAL KS AFTER DARK IN AN AREA OF ENHANCED
ISENTROPIC LIFT/MOISTURE TRANSPORT ALONG WITH SOME UPPER DIFFLUENCE.
WITH UNSEASONABLY STRONG DEEP LAYER SHEAR FOR THIS TIME OF YEAR AND
SUFFICIENT ELEVATED CAPE...SEVERE STORMS WILL BE POSSIBLE OVERNIGHT.

TUE-WED:
ANY STORMS THAT DEVELOP TONIGHT WILL BE PUSHING OUT OF SE KS DURING
THE DAY TUE AS A MORE SEASONAL AIRMASS SETTLES OVER THE AREA. THE
UPPER PATTERN WILL THEN UNDERGO A CHANGE WITH A BROAD UPPER RIDGE
ENCOMPASSING THE CENTRAL PLAINS AND MOST OF THE SW CONUS. BY FRI
BOTH GFS AND ECMWF ARE TRACKING A SHORTWAVE ACROSS THE PACIFIC
NORTHWEST WITH AN UPPER TROUGH EXPECTED TO ENCOMPASS MOST OF THE
WESTERN CONUS BY THE WEEKEND. THIS FEATURE LOOKS TO BRING THE RETURN
OF MCS ACTIVITY ACROSS THE PLAINS STARTING SAT NIGHT THROUGH THE
BEGINNING OF THE WORK WEEK. UNTIL THEN IT LOOKS LIKE WERE IN FOR
MORE SEASONAL TEMPS WITH PRECIP REMAINING OUT OF THE FORECAST.

LAWSON

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE POTENTIAL FOR
ELEVATED CONVECTION OVERNIGHT MAINLY AT THE ICT/CNU TAF SITES.
LATEST RADAR LOOP WAS SHOWING SOME ELEVATED CONVECTION CONTINUING
TO FESTER ACROSS NORTHEAST KANSAS. THIS AREA OF CONVECTION IS NEAR
A ZONE OF ISENTROPIC LIFT BETWEEN 310 AND 315K. THIS CONVECTION
MAY TRY TO BUILD BACK TO THE SOUTHWEST TOWARDS THE ICT TAF SITE
AFTER 09Z AND MOVE SOUTHEAST TOWARDS THE CNU TAF SITE TOWARDS
DAYBREAK. THE REMAINDER OF THE DAY...WE SHOULD SEE THE FRONTAL
BOUNDARY WASH OUT LEAVING VERY LIMITED LOW LEVEL CONVERGENCE
ACROSS THE AREA. THE CAP WILL BE FAIRLY WEAK THOUGH...SO ANY LEFT
OVER BOUNDARIES FROM THE MORNING CONVECTION MAY TRIGGER AN
ISOLATED STORM OR TWO. THE MAIN SHOW LOOKS TO BE AFTER 00Z WHEN AN
MCS MAY DEVELOP OVER THE HIGH PLAINS AND PUSH INTO THE FORECAST
AREA DURING THE EVENING OR OVERNIGHT TIMEFRAME. WE ARE SIDING WITH
THE NAM AT THIS TIME...SINCE IT APPEARS LIKE THE UPPER LEVEL
POTENTIAL VORTICITY ANOMALY MOVES INTO NORTHWEST KANSAS DURING THE
LATE AFTERNOON WHICH APPEARS TO BE THE INITIATION POINT.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    94  69  90  67 /  30  60  20  10
HUTCHINSON      93  68  90  66 /  40  60  20  10
NEWTON          94  68  89  66 /  30  60  20  10
ELDORADO        94  67  88  65 /  30  60  20  10
WINFIELD-KWLD   95  70  88  68 /  30  50  30  10
RUSSELL         89  65  91  64 /  40  50  10  10
GREAT BEND      90  66  91  64 /  40  50  10  10
SALINA          92  67  89  66 /  30  70  10  10
MCPHERSON       93  67  90  66 /  30  60  20  10
COFFEYVILLE     94  71  87  67 /  30  60  40  10
CHANUTE         94  70  87  66 /  30  60  40  10
IOLA            93  69  87  66 /  30  60  40  10
PARSONS-KPPF    94  71  87  67 /  30  60  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 10, 6:18 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
718 AM CDT MON AUG 10 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
718 AM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL AFFECT PARTS OF CENTRAL KANSAS THIS
MORNING...REDUCING THE VISIBILITY TO AROUND ONE-HALF MILE IN
LOW-LYING AREAS.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND ESPECIALLY TONIGHT
AREAWIDE. ANY STORM THAT DEVELOPS THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS WILL HAVE A CHANCE TO BE SEVERE WITH LARGE HAIL
AND SEVERE WINDS THE MAIN THREATS. IN ADDITION...HEAVY RAINFALL
WILL BE POSSIBLE WITH THE MORE WIDESPREAD STORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORMS ARE EXPECTED TO LINGER OVER SOUTHEAST KANSAS ON TUESDAY
MORNING WITH SOME STRONG STORMS POSSIBLE.

STORMS WILL THEN RETURN TO THE FORECAST ON SUNDAY WITH THESE STORMS
NOT EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED AREAWIDE LATE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/LAWSON

The radar

The Dodge City radar (KDDC), 156 km away, was scanning. The volume nearest the first event began at 14:44 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Russell

When
August 10, 8:44 AM CST
Where
Russell County, 3.86 mi NE of Gorham
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.920, -98.970

Fifty mph winds were also reported with the hail.

Thunderstorm Wind, Russell

When
August 10, 8:55 AM CST to 9:06 AM CST
Where
Russell County, 1.75 mi NE of Gorham
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.900, -99.000

Several tree limbs were reported blown down by law enforcement.

Hail, Russell

When
August 10, 9:06 AM CST
Where
Russell County, 2.99 mi SE of Gorham
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.850, -98.980

Thunderstorm Wind, Russell

When
August 10, 9:25 AM CST
Where
Russell County, 0.87 mi NE of Lucas to 1.58 mi ENE of Lucas
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
39.060, -98.540

Considerable tree damage was reported across town with some damge to power lines.

Hail, Lincoln

When
August 10, 9:29 AM CST
Where
Lincoln County, 2.98 mi NE of Sylvan Grove
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.050, -98.340

Fifty mph winds were also reported with the hail.

Thunderstorm Wind, Lincoln

When
August 10, 9:35 AM CST to 9:40 AM CST
Where
Lincoln County, 2.11 mi WSW of Sylvan Grove to 1.88 mi NNE of Vesper
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
39.008, -98.416

The strong winds knocked numerous small tree and limbs. In Vesper, a 100 year old tree was completely uprooted.

Hail, Lincoln

When
August 10, 9:40 AM CST
Where
Lincoln County, 2.55 mi WSW of Vesper
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.010, -98.320

Sixty mph winds were also reported with the hail.

Thunderstorm Wind, Lincoln

When
August 10, 9:40 AM CST
Where
Lincoln County, 2.55 mi WNW of Denmark
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.100, -98.320

The strong winds knocked down some trees and tree limbs.

Thunderstorm Wind, Ellsworth

When
August 10, 9:44 AM CST
Where
Ellsworth County, 1.59 mi N of Ellsworth
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.753, -98.231

Thunderstorm Wind, Lincoln

When
August 10, 9:48 AM CST
Where
Lincoln County, 0.78 mi NW of Lincoln to 1.73 mi NE of Lincoln
Measured
50 kt (58 mph) measured gust
Property damage
$45,000
Reported by
Broadcast Media
Coordinates
39.039, -98.159

Measured wind gusts to 58 mph...produced wind damage to several structures across town. A building supply company received damage to its tin roof. A door was pulled from its frame and the glass broken at another business. A 100 year old building formerly a livery stable was nearly blown over and was later demolished, after the framework and foundation were rendered unstable. Numerous other small to large trees were also downed.

Thunderstorm Wind, Lincoln

When
August 10, 9:48 AM CST
Where
Lincoln County, 6.99 mi W of Westfall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.930, -98.130

A trained spotter reported the strong winds.

Thunderstorm Wind, Lincoln

When
August 10, 9:50 AM CST
Where
Lincoln County, 3.99 mi SSE of Westfall
Measured
52 kt (60 mph) estimated gust
Property damage
$13,000
Reported by
Trained Spotter
Coordinates
38.878, -97.966

A tractor trailer was blown into the center median at mile marker 233 along Interstate 70. Several three inch tree limbs were blown out of trees as well.

Thunderstorm Wind, Saline

When
August 10, 10:00 AM CST
Where
Saline County, Brookville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.770, -97.870

A trained spotter reported the strong winds.

Thunderstorm Wind, Saline

When
August 10, 10:18 AM CST
Where
Saline County, (Sln)salina Muni Arp
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
38.800, -97.650

Thunderstorm Wind, Saline

When
August 10, 10:20 AM CST to 10:40 AM CST
Where
Saline County, 0.19 mi NNW of (Sln)salina Muni Arp to 3.05 mi NE of Salina
Measured
65 kt (75 mph) estimated sustained
Property damage
$398,000
Reported by
Broadcast Media
Coordinates
38.803, -97.651

Winds estimated at 75 mph moved across the city, damaging 2500 businesses and homes and knocking out power to 1400 people. Three private hangers were totaled at the Salina Municipal Airport. A steeple was blown off the top of a church, piercing the roof of the church like a lawn dart. The funnel formed by the stuck steeple poured water into the sanctuary. The metal canopy of a gas station was partially destroyed. The storm knocked down almost 70 power poles across town. Numerous large trees and limbs were knocked down all over the city.

Thunderstorm Wind, McPherson

When
August 10, 10:51 AM CST
Where
McPherson County, 2.13 mi NW of Roxbury
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.570, -97.450

Pea sized hail also occured with the winds.

Thunderstorm Wind, Chase

When
August 10, 11:33 AM CST to 11:36 AM CST
Where
Chase County, 9.65 mi NW of Elmdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.480, -96.740

A trained spotter reported the wind gust.

Thunderstorm Wind, Chase

When
August 10, 11:40 AM CST to 11:58 AM CST
Where
Chase County, 0.99 mi WNW of Cottonwood Falls to 0.2 mi SSE of Cottonwood Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
38.373, -96.548

Many large trees were knocked down throughout town.

Thunderstorm Wind, Greenwood

When
August 10, 12:53 PM CST to 1:00 PM CST
Where
Greenwood County, 0.51 mi NNW of Eureka to 0.55 mi E of Eureka
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.827, -96.304

Business signs across town had minor damage and small tree limbs were knocked down.

Thunderstorm Wind, Allen

When
August 10, 1:26 PM CST to 1:40 PM CST
Where
Allen County, 1.29 mi SSW of Gas to 2.14 mi SSE of Gas
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.904, -95.363

Trained spotters estimated the wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192710, 193260, 192711, 193261, 192712, 194677, 192713, 194678, 193263, 194679, 194680, 194681, 194682, 194683, 194684, 193262, 193256, 193257, 193258, 193259.